A sinus infection is a potential source of infection during dermal filler treatment, so it is important to postpone the procedure until you are feeling well. According to the FDA, accidental injections of facial fillers into blood vessels are more likely to occur between the eyebrows and nose, in and around the nose, on the forehead and around the eyes. Research published in Aesthetics has found that long-acting dermal fillers have higher rates of complications, such as infections and nodules. Dermal fillers can also cause HSV reactivation.
If a patient has a history of cold sores, 1 gram of valacyclovir should be taken the day before and continued for three days after the injection, as well as if an episode of HSV occurs after the injection. If a patient has active herpes lesions, HA fillers should be delayed until complete resolution. Facial fillers provide immediate results, but according to the American Academy of Dermatology (AAD), some may require several treatments over the course of weeks or months for optimal benefits, followed by occasional touch-ups. The FDA has told manufacturers of facial fillers to update their labeling to include additional warnings about the risk of accidental injection into blood vessels.
Injecting facial fillers into blood vessels can cause blockages that restrict blood supply to tissues. A small pilot study compared hyaluronic acid-based filler injection immediately followed by laser, radiofrequency (RF) or pulsed light (IPL) treatments with filler injection alone. It is a misconception that temporary fillers rarely cause side effects; the frequency is comparable to that induced by permanent and long-lasting fillers, but their duration is shorter and therefore less severe. Physicians should have a thorough understanding of the relevant product characteristics when using dermal fillers for facial aesthetics.
Uncontrolled immune deficiencies may also be adversely affected by dermal filler injection or, conversely, may affect the behavior of the filler in the tissue. It is important for physicians to fully inform patients about the risks associated with the procedure, know the signs and symptoms of accidental injection of facial filler into blood vessels, and have a plan to treat patients if this occurs.